Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 27, NWS JSJ

June 19, 2017

NWS JSJ issued this flash flood warning at Jun 19, 2017, 6:00 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2017, 6:00 PM CDT (23:00 UTC)
Expired
Jun 19, 2017, 9:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 40 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:00 PM CDTFLOODRio Grande, PRA CAR WAS STRANDED DUE TO URBAN FLOODING AT ROAD PR-967.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

175 
WGCA52 TJSJ 192300
FFWSJU
PRC119-200200-
/O.NEW.TJSJ.FF.W.0027.170619T2300Z-170620T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
700 PM AST MON JUN 19 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Rio Grande Municipality in Puerto Rico...

* Until 1000 PM AST

* At 700 PM AST, Doppler radar indicated persistent heavy rainfall 
  associated with a strong thunderstorm over Rio Grande. This 
  thunderstorm has produced over 2-3 inches in the last hour or so. 
  Therefore...flash flooding is likely in portions of Rio Grande. 

Water surges likely along Rio Espiritu Santo and Rio Mameyes during 
the next few hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1843 6583 1841 6582 1842 6579 1841 6580
      1841 6577 1840 6577 1838 6575 1837 6577
      1836 6577 1832 6575 1828 6577 1830 6579
      1827 6583 1831 6587 1832 6586 1841 6587
      1841 6590 1844 6588

$$

ER/FC
1 follow-up statement
407 
WGCA72 TJSJ 200154
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
954 PM AST MON JUN 19 2017

PRC119-200204-
/O.EXP.TJSJ.FF.W.0027.000000T0000Z-170620T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Grande PR-
954 PM AST MON JUN 19 2017

...THE FLASH FLOOD WARNING FOR RIO GRANDE MUNICIPALITY WILL EXPIRE AT
1000 PM AST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 1843 6583 1841 6582 1842 6579 1841 6580
      1841 6577 1840 6577 1838 6575 1837 6577
      1836 6577 1832 6575 1828 6577 1830 6579
      1827 6583 1831 6587 1832 6586 1841 6587
      1841 6590 1844 6588

$$

fc

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 12:16 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 19, 12:16 PM CDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
116 PM AST Mon Jun 19 2017

.SYNOPSIS...Moist and unstable pattern will likely prevail
through midweek. The most active period will be the rest of today
and Wednesday. Some Saharan dust will reach the region on Tuesday.
A generally fair weather pattern will establish the second part
of the week as mid-upper level ridge builds across the Northeast
Caribbean.

&&

.SHORT TERM...Today through Wednesday...
Upper level trough/TUTT over the Northeast Caribbean will move
west-southwest into the Central and Western Caribbean through
Friday. A tropical wave located over Puerto Rico this afternoon
will move out of the forecast area by tonight. Plenty of moisture
and instability associated with these features will induce the
development of showers and thunderstorms the rest of the
afternoon. Periods of heavy rainfall and gusty winds will be
likely with these afternoon showers and thunderstorms.

The tropical wave and the upper level trough are forecast to move
away from the region on Tuesday...giving way to slightly drier
air mass and less convective instability. Aerosol model NASA
GEOS-5 and satellite observations indicated low to moderate
concentrations of Saharan Dust reaching the Northeast Caribbean
after midnight tonight. However...normal levels of moisture will
combine with orographic forcing and sea breeze convergence to
produce a few rounds of scattered showers across the interior and
west Puerto Rico on Tuesday afternoon. The shower and thunderstorm
coverage will be less than today as convective instability
decreases across the forecast area.

We are monitoring the low pressure system/tropical disturbance
located about 300 miles east-southeast of Trinidad. The latest
track forecast of the NHC keep this disturbance far south of the
local area. Although the bulk of the moisture will remain over the
Caribbean Waters...squally weather and rough marine conditions
are likely across the local region between Tuesday night into
Wednesday. Please stay tuned to the latest NHC forecast for this
Potential Tropical Cyclone Two.

.LONG TERM...Thursday through Tuesday...
After the tropical disturbance passes through our south on
Wednesday, drier air will gradually move in on Thursday and remain
near normal through Saturday, which will probably cause locally
induced showers and thunderstorms once the moisture combines with
the local effects. However, on Sunday another tropical wave is
forecast to pass through the local area with an upper low
positioned just west of the local islands, which would cause an
increase in shower and thunderstorm activity over the local area.
Weather conditions to improve early on the following workweek.

&&

.AVIATION...Tropical wave moving across the eastern Caribbean will
result in SHRA/ isold TSRA across the regional waters and islands.
Tempo MVFR conds possible across TJNR/TJSJ/TJBQ/TJMZ TIL 22Z. Tops
250-350 w/TSRA. SFC wnds E-SE 15-20 kts...ocnl higher gust and with
SHRA/TSRA to nr 30 kts psbl.

&&

.MARINE...Winds and seas will gradually increase through at least
midweek as the tropical wave and the tropical disturbance moves
across the Eastern Caribbean. Rough seas of 6-9 feet or possibly
greater are likely between Tuesday night and Wednesday...especially
across the Caribbean Waters when the tropical disturbance is moving
over the Southeastern Caribbean. As a result...Small craft advisory
will go into effect this evening and continues through at least midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  88  79  88 /  40  40  20  40
STT  80  89  79  88 /  40  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory from 8 PM this evening to 8 PM AST
     Wednesday for Atlantic Waters of Puerto Rico and USVI from
     10 NM to 19.5N.

&&

SHORT TERM...ER
LONG TERM....JA
Hazardous weather outlook, Jun 19, 4:32 AM CDT, 13 hours 28 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
508 AM AST lunes 19 de junio de 2017

AMZ710>745-PRZ001>013-200915-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
508 AM AST lunes 19 de junio de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe un potencial de tronadas con lluvias fuertes y
rafagas de vientos breves esta tarde a traves de sectores de las
islas, pero especialmente a traves de las areas del noroeste de
Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph
mayormente a traves de las aguas costeras de las islas y a traves de
las aguas regionales.

.Olas...Se espera oleaje picado hasta 6 pies a traves de todas las
aguas.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas del este, norte y sur de las
islas.

.Calor...Vientos alisios del sureste resultaran en indice de calor
sobre lo normal a lo largo de la costa norte y sur de Puerto Rico.

.Dias dos a siete...martes a domingo

Para martes al anochecer hacia temprano el miercoles en la manana un
disturbio tropical que tiene el potencial en desarrollarse a una
tormenta tropical, se espera que se mueva a traves del Mar Caribe.
Esto aumentara el potencial de tronadas, vientos en rafagas e
inundaciones.

Un riesgo alto de corrientes marinas se espera a traves de la costa
sur de las islas el miercoles. Oleaje picado tambien se espera hasta
el miercoles al anochecer a traves de las aguas regionales.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar inundaciones a la oficina del
Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-200915-
San Tomas, San John e islas adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
508 AM AST lunes 19 de junio de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes y
rafagas de vientos breves esta tarde a traves de porciones de las
islas.

.Inundaciones...Acumulacion de agua en las carreteras y en areas de
pobre drenaje es posible con los aguaceros mas fuertes.

.Viento...Vientos sostenidos en exceso de 20 mph se esperan a traves
de la mayoria de las areas costeras de las islas y a traves de las
aguas regionales.

.Olas...Oleaje picado de hasta 6 pies se espera a traves de todas
las aguas.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del este, norte y sur de Santa Cruz.

.Calor...Vientos alisios del sureste resultaran en indice de calor
sobre lo normal a traves del norte de las Islas Virgenes.

.Dias dos a siete...martes a domingo

Para martes al anochecer hacia temprano el miercoles en la manana un
disturbio tropical que tiene el potencial en desarrollarse a una
tormenta tropical, se espera que se mueva a traves del Mar Caribe.
Esto aumentara el potencial de tronadas, vientos en rafagas e
inundaciones.

Un riesgo alto de corrientes marinas se espera a traves de la costa
sur de las islas el miercoles. Oleaje picado tambien se espera hasta
el miercoles al anochecer a traves de las aguas regionales.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar inundaciones a la oficina del
Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Jun 19, 4:23 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service San Juan PR
523 PM AST MON JUN 19 2017

PRZ005-006-009-192245-
North Central-Central Interior-Western Interior-
523 PM AST MON JUN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FLORIDA...COAMO...
MOROVIS...NARANJITO...VEGA ALTA...ARECIBO...BAYAMON...OROCOVIS...
COMERIO...VILLALBA...VEGA BAJA...BARCELONETA...BARRANQUITAS...
JAYUYA...CIALES...CIDRA...COROZAL...UTUADO...AIBONITO...MANATI AND
TOA ALTA MUNICIPALITIES...

At 520 PM AST...Radar indicated an area of strong thunderstorms
moving quickly across Narajito, Corozal and Barranquitas. This line
is capable of producing strong winds, frequent lightning and
torrential rainfall as it moves across the Cordillera Central and
North Central Puerto Rico.

Winds in excess of 40 mph are possible with these storms.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1838 6632 1837 6632 1837 6630 1833 6628
      1833 6624 1832 6623 1833 6622 1832 6621
      1828 6621 1825 6623 1824 6627 1819 6626
      1819 6624 1818 6624 1813 6626 1819 6666
      1831 6664 1848 6658
TIME...MOT...LOC 2120Z 099DEG 19KT 1831 6626 1826 6632 1818 6634

ER
Special weather statement, Jun 19, 4:57 PM CDT, 1 hour 3 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
523 PM AST lunes 19 de junio de 2017

PRZ005-006-009-192245-
Norte Central-Interior Central-Interior Oeste-
523 PM AST lunes 19 de junio de 2017

...UNA LINEA DE TRONADAS FUERTES AFECTARAN LOS MUNICIPIOS DE
FLORIDA...COAMO... MOROVIS...NARANJITO...VEGA ALTA...ARECIBO...
BAYAMON...OROCOVIS...COMERIO...VILLALBA...VEGA BAJA...
BARCELONETA...BARRANQUITAS...JAYUYA...CIALES...CIDRA...
COROZAL...UTUADO...AIBONITO...MANATI Y TOA ALTA...

A la 5:20 PM AST, el Radar indico un area de tornadas fuertes
moviendose rapidamente a traves de Narajito, Corozal y
Barranquitas. Esta linea de tronadas es capaz de producir vientos
fuertes, rayos frecuentes y lluvias torrenciales a medida que se
mueva a traves de la Cordillera Central y el norte central de
Puerto Rico.

Vientos en exceso de 40 mph son posibles con estas tronadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque
refugio seguro dentro de un edificio o vehiculo.

ER/ACOTTO
Special weather statement, Jun 19, 5:34 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service San Juan PR
634 PM AST MON JUN 19 2017

PRZ002-192315-
Northeast-
634 PM AST MON JUN 19 2017

...STRONG THUNDERSTORMS affecting RIO GRANDE...NAGUABO...
CAROLINA...LOIZA...LUQUILLO AND CANOVANAS MUNICIPALITIES...

At 632 PM AST, Strong thunderstorms was located over Rio Grande,
moving west at 15 mph. These storms are producing frequent lighting,
torrential rainfall and gusty winds as move across Northeast Puerto
Rico.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1844 6592 1845 6590 1841 6581 1842 6579
      1841 6580 1841 6577 1838 6575 1839 6572
      1836 6568 1831 6573 1829 6581 1829 6591
      1832 6590 1834 6592 1838 6591 1839 6593
      1841 6592 1844 6595 1843 6597 1846 6599
TIME...MOT...LOC 2232Z 105DEG 14KT 1839 6584

ER
Special weather statement, Jun 19, 5:53 PM CDT, 7 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
634 PM AST lunes 19 de junio de 2017

PRZ002-192315-
Northeast-
634 PM AST lunes 19 de junio de 2017

...TRONADAS FUERTES AFECTANDO LOS MUNICIPIOS DE RIO GRANDE...
NAGUABO...CAROLINA...LOIZA...LUQUILLO Y CANOVANAS...

A la 6:32 PM AST, tronadas fuertes estaban localizadas sobre Rio
Grande, moviendose hacia el oeste a 15 mph. Estas tronadas estan
produciendo rayos frecuentes, lluvias torrenciales y fuertes rafagas
de viento a medida que se mueven a traves del noreste de Puerto
Rico.

Lluvias torrenciales tambien ocurren con esta tormenta, y podrian
causar inundaciones localizadas. Nunca maneje su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque
refugio seguro dentro de un edificio o vehiculo.

ER/ACOTTO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:51 PM CDTAreal Flood WarningJSJ14 hr
Jun 19, 3:11 AM CDTSmall Craft AdvisoryJSJ70 hr
Jun 19, 11:19 AM CDTAreal Flood AdvisoryJSJ5 hr
Jun 19, 12:22 PM CDTAreal Flood AdvisoryJSJ113 min
Jun 19, 2:13 PM CDTFlash Flood WarningJSJ3 hr
Jun 19, 2:31 PM CDTAreal Flood AdvisoryJSJ119 min
Jun 19, 2:56 PM CDTAreal Flood AdvisoryJSJ2 hr
Jun 19, 4:23 PM CDTSpecial Weather StatementJSJ82 min
Jun 19, 5:17 PM CDTAreal Flood AdvisoryJSJ3 hr
Jun 19, 5:19 PM CDTAreal Flood WarningJSJ17 hr
Jun 19, 5:34 PM CDTSpecial Weather StatementJSJ41 min

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.